Been on Becotide 200 & Serevent 25 , but now been put on Symbicort 200/6 and Singulair 10mg

Hello , this is the first time posting a thread on here , and needing some reassurance , I've had asthma for some years now, and been on the same meds for a while, but just recently I'm having really bad problems with it, and it's been scaring me , its stopping me doing my job I love ,off sick from work again, unable to my running at moment and other sporting activites ,

I've Been on Becotide 200 mg 2 puffs twice a day and Serevent 25mg the same puffs , but have been quite bad with my asthma since christmas and went to A&E and also had to call for help where I 've been given nebs which is the first time ever , this has happened a couple or so since christmas , I went to Chest clinic for first time today , and they have stopped my old asthma medication and starting me on new , which are Symbicort 200/6 inhale two does twice a day and also Singulair 10mg tablets one tablet at bedtime, I woundered if anyone can help me understand the difference between Medication I am taking at moment ,

I got to go back to chest clinic on the 30th March

12 Replies

  • Hi April

    I know exactly what you're going through I was diagnosed with asthma when I was 16 but it didn't get bad until I was 21 when I was admitted to hospital with a nasty chest infection. until then I also had never had a nebuliser before and my meds were also increased.

    I was referref to an asthma nurse who changed my meds alot and eventually started on singulair, it worked wonders! but unfortunatley since then my asthma has been really hard to control. and I'm also more prone to infection, but if you haven't had any infections then you might be allergic to something have you ever had allergy testing done?

    it can be really hard when asthma suddenly gets worse so feel free to ask me any questions you may have and good luck with you consultant appoimtment

  • it started at christmas/ boxing day with a cold that went stright to my chest took two weeks to clear with medication , which normally works , but as the year 06 gone I've been having more and more problems even when they increased inhalers etc, the start of this year has started quit bad with it , I been low because of it , as I've been feeling out of control , I do take meds for hayfever all year round , thankyou for understanding , its nice there are people out there who care , because lately I've felt olone , trying to sort it , the Dr sugery have been really great and understanding ,

    my hubby has started calling me muttley because I keep losing voice when tight chested : )

  • you're welcome, it always helps when you have people to talk to! and the difference between symbicort and becotide is that symbicort contains steroids aswell as a long acting reliever, so therfore you have 2 inhalers in 1, which is probably why you were takin off serevent. Also singulair helps to prevent inflammation in the lungs and it blocks luekotriens which make asthma worse, singulair also helps to prevent allergic responses and helps with hayfever problems.

    Hope that helps and hope you have a good weekend.


  • thankyou : ) it means alot

  • Hello April,

    Symbicort is a combination Inhaler of a steroid ( called bunesonide which is like becotide) and a long acting bronchodilator ( called formoterol which is like the serevent) (bit like pit props - holds the airways open where as the steroid helps to reduce the inflamation)

    Combination inhalers are thought to be better and they are also more patient compliant as there is only one inhaler for 2 meds.

    Singulair may take a week or two to work and may cause headaches etc but bear with it. It is an anti leukotriene which helps keep the inflamation down too but in a different way to steroids. ( You may need to give the steroid component of symbicort a chance to work too. )

    Becotide has been discontinued as the company couldn't find a cfc free replacement for the propellant in the aerosol.

    Hope this helps



  • been having problems with my asthma today , and been finding it hard when talking to people , due to chest tightness and unable to complete a full sentence without straining to get words out , I taking my blue more taday to try and control it , not sure what else I can do , is there anyone who may be able to help please , unable to sleep at the moment

    my peak flow 380 my normal peak flow is 550 /590

  • April, a marked deterioration in peak flow and esoecially not being able to complete full sentances are warning signs that your asthma needs attention asap!!

    please seek medical help.

    love Andrea xx

  • not to worry

    i am on the same medication as you, i am allergic to some inhalers like ventolin i have really bad asthma i have 2 puffs twice a day on symbicort and bricanyl as a reliever also singulair at night ,this has really helped having the tablet at night usually take it 20 minutes before bed, i notice it if i dont take it so much so ive only forgotten if im sick and cannot take should be fine and start to feel better soon,ive only had asthma in last 5 years after i got broncitis took a while to get it right only in the last 18 months got under some kind of control.

  • Change of meds

    Hi there,

    I have been on Becotide, then Flixotide backed up by Ventolin till recently. Had late onset asthma since I was 28 (now 55). Until very recently compeltely under control. Last two years a few problems till lately I have had palpitations and shaking when I took ventolin! Last week my GP changed me onto Bricanyl and Symbicort. Having read up on these meds I wonder why I am on both? Short term, (one week) I am a little worse but have decided since I read your very useful replies, to stick with it for a while longer. I worked out for myself that it was probably a cfc issue that I was changed from an inhaler to powder but I used to use a volumatic and like the percentage uptake figures. I don't know how much of the drugs get to their destination with the powder, but a lot ends up in my mouth! Best Pru

  • Pru the bricanyl is a short acting reliver like ventolin, your symbicort is a combination of reliver and steroid preventer, this is standard treatment if needing regular reliver? and u will be quite supprised at home much gets in your lungs with turbohalers, there quite effective even though it feels like mpst has stayed in your mouth, as log as you take a deep enough breath you will be ok. Did an asthma nurse check your technique? if it was cfcs that were the problem you could have had old two meds in diskhalers?

    hope this helps

    Andrea xx

  • Hi Andrea, thanks for the info. I will continue to use both treatments and monitor them. My GP said use them for a month or so then go to the Nurse for Spirometry tests. So unless things get a lot worse I will do this and see how it turns out. In the past our Practice Nurse has been a mine of information and very supportive. My husband says get referred to a Consultant but I feel until I have given the new treatment time to settle in, I would be jumping the gun. What do you think?

    I think it is possible the pollen count/spraying in nearby fields has had an effect but it hard to determine how much. I shall restart my antihistamine also. I have never needed to start this early before but must react to local conditions.

    You've been a great help. Many thanks.


  • If you feel its ineffective then by all means ask for a refferal to cons it wont do any harm.

    As for hayfever symptoms alot on here are suffering early me included, its more tree pollen at the mo than grass pollen so get out antihistamines!!

    good luck

    Andrea xxx

You may also like...